Question of Week | Best Action for Glucagon Rescue with Beer?

RT is a 17-year-old with type 1 diabetes who uses an insulin pump and glucose meter to manage blood glucose levels. RT is out with friends, drinking beers and suddenly passes out. One of RT’s friends carries a glucagon rescue medication and administers it to RT in a panic.

Which of the following statements is most accurate?

  1. RT will regain consciousness within 15 minutes, so make sure to roll RT on their side.
  2. RT did not pass out from low blood sugar since they were consuming beer.
  3. RT will likely have a blunted response to the glucagon rescue medication.
  4. RT needs immediate administration of oral glucose to promote glycogenolysis.

Click Here to Test your Knowledge


Want to learn more about this question?
Enroll in our upcoming webinar series updates

Level 4 | Advanced Level & Specialty Topic Courses | 12+ CEs

Join us live beginning August 9th through November 9th at 11:30 am PST

This bundle is specifically designed for healthcare professionals who want to learn more about Specialty Topics for their clinical practice or for those who are studying for the Board Certified in Advanced Diabetes Management (BC-ADM) certification exam.

2022 Live Webinar Updates

Previously recorded & available for on-demand viewing

All courses air at 11:30 a.m. (PST)

Can’t join us live?
Don’t worry, we will send you a link to the recorded version.

Coach Beverly Thomassian, RN, MPH, BC-ADM, CDCES

Author, Nurse, Educator, Clinician and Innovator, Beverly has specialized in diabetes management for over twenty years. As president and founder of Diabetes Educational Services, Beverly is dedicated to optimizing diabetes care and improving the lives of those with diabetes.


Read more in our blog
Does Alcohol Intake Blunt Impact of Glucagon?

LS tells you that they frequently attend company mixers where they feel compelled to have at “least a few drinks”, to fit in and network.

The tricky part is that LS lives with type 1 diabetes. Since they don’t have a working pancreas, their circulating levels of insulin and glucagon are often mismatched to their body’s needs.

If LS has several drinks, then loses consciousness from hypoglycemia, will emergency treatment be effective?

There is emerging evidence that glucagon rescue medications may have a blunted response when ingesting alcohol.



Sign up for Diabetes Blog Bytes – we post one daily Blog Byte from Monday to Friday. And of course, Tuesday is our Question of the Week. It’s Informative and FREE!  Sign up below!

Sign up for DiabetesEd Blog Bytes

* indicates required


The use of DES products does not guarantee the successful passage of the CDCES exam. CBDCE does not endorse any preparatory or review materials for the CDCES exam, except for those published by CBDCE.